Search the Community
Showing results for tags 'opioids'.
Found 2 results
Hello, I am a caregiver. My patient is dealing with signs of a very serious neurological condition. He has no interest in doing any online research about his condition, which I think is wise, because we believe a positive attitude is a key to his recovery. It is not easy to maintain a positive attitude in the face of general information about his condition. So the online research is up to me. I notice that virtually all of the members here are the individuals tapering from meds themselves, rather than caregivers. However, I hope that I can be accepted as a participant here, under the circumstances. I'll leave off the medical details except what seems relevant to this website. He was given opioids last January (2019), for pain, and they didn't do much to help. So the opioids were increased gradually over some months, up to 120 mg. Embeda (time-release morphine) by (I think) last May/June. In (I think) May, he was also given 60 mg. duloxetine by our PCP, intended to help pain. He didn't notice any effects on the pain, but continued taking them. At the time, we were desperate for anything that might help with pain. I regret not doing more research at the time. Since then, he has also been given 50 mg. pregabalin/lyrica 2x/day, and we brought that down to 1x/day a few months ago. He has tapered his opioids from 120 down to 80 mg. over a couple of months. He is also taking many, many supplements. I know that some people don't advise doing supplements at the same time as a taper. However, we credit the supplements (among other things) for a very unexpected partial recovery with the neurological condition, so they are non-negotiable. Anyway, now, having reduced opioids while keeping duloxetin steady, instead of dealing with constipation (a common side effect of opioids), he's dealing with diarrhea (apparently a common side effect of duloxetin??). This makes me wonder if the two had been somewhat balancing each other out, and now that opioids are decreasing, the duloxetin is able to exert its influence on the gut, causing diarrhea. So we have pretty much decided to alternate reducing the Embeda (morphine, opioid) and reducing the duloxetin, in hopes that this will help with a certain sort of homeostasis. I have read on some website (sorry, I don't remember where) that while most people taper one drug at a time, sometimes reducing one drug can amplify the effects of another drug, so some people choose to alternate tapering one drug and then the other, back and forth, and have done this successfully. Anyway, we are also influenced by the information that apparently, tapering duloxetin has a better prognosis if started earlier rather than later, so we hate to put that off. I'm wondering if anyone else here has experience with tapering from both duloxetin and from opioids, and also if anyone here has experience with alternating a taper of two drugs. It seems that opioids act quite differently than SNRIs, although they both act on serotonin. My patient has no history with depression, but from what I've read, that doesn't mean he won't experience depression as a side effect of withdrawal. Anyway, I really appreciate this forum. I've already gotten a lot of great information. Thank you for your efforts. And my heart goes out to the many patients who are dealing with effects of withdrawing from these nasty drugs. FYI I've never been all that impressed with the pharmaceutical industry, but after doing online research, plus reading Anatomy of an Epidemic, I've concluded that the pharma industry is nearly identical to the mafia, except that they don't go around with machine guns. That's about the only difference I see. Things are much worse than I previously thought. Best wishes.
patrickhahn posted a topic in Events, actions, controversiesIf you had a loved one who died of overdose after trying and failing to get treatment, I would like to talk to you. I am a free-lance writer specializing in medical harm. Here is a link to my writer's website, with links to all my writing on the web: http://patrickhahn5.wixsite.com/meliponula